Haloperidol is a typical butyrophenone type antipsychotic that exhibits high affinity dopamine D 2 receptor antagonism and slow receptor dissociation kinetics.  It has effects similar to the phenothiazines .  The drug binds preferentially to D 2 and α 1 receptors at low dose (ED 50 = and mg/kg, respectively), and 5-HT 2 receptors at a higher dose (ED 50 = mg/kg). Given that antagonism of D 2 receptors is more beneficial on the positive symptoms of schizophrenia and antagonism of 5-HT 2 receptors on the negative symptoms, this characteristic underlies haloperidol's greater effect on delusions, hallucinations and other manifestations of psychosis.  Haloperidol's negligible affinity for histamine H 1 receptors and muscarinic M 1 acetylcholine receptors yields an antipsychotic with a lower incidence of sedation, weight gain, and orthostatic hypotension though having higher rates of treatment emergent extrapyramidal symptoms .
Hepatic failure resulting in fatalities has occurred in patients receiving valproate. These incidents usually have occurred during the first six months of treatment. Serious or fatal hepatotoxicity may be preceded by non-specific symptoms such as malaise, weakness, lethargy, facial edema, anorexia, and vomiting. In patients with epilepsy, a loss of seizure control may also occur. Patients should be monitored closely for appearance of these symptoms. Serum liver tests should be performed prior to therapy and at frequent intervals thereafter, especially during the first six months. However, healthcare providers should not rely totally on serum biochemistry since these tests may not be abnormal in all instances, but should also consider the results of careful interim medical history and physical examination.
An ECG should be done at baseline and periodically thereafter, especially during the period of dose adjustment (see WARNINGS and PRECAUTIONS - Laboratory Tests ). Periodic attempts should be made to reduce the dosage of ORAP to see whether or not tics persist at the level and extent first identified. In attempts to reduce the dosage of ORAP, consideration should be given to the possibility that increases of tic intensity and frequency may represent a transient, withdrawal-related phenomenon rather than a return of disease symptoms. Specifically, one to two weeks should be allowed to elapse before one concludes that an increase in tic manifestations is a function of the underlying disease syndrome rather than a response to drug withdrawal. A gradual withdrawal is recommended in any case.